JournalspmVol. 64 / No. 4DOI 10.4171/pm/1794

Definition and stability of Lorentzian manifolds with distributional curvature

  • Philippe G. LeFloch

    Université Pierre et Marie Curie - Paris 6, France
  • Cristinel Mardare

    Université Pierre et Marie Curie, Paris, France
Definition and stability of Lorentzian manifolds with distributional curvature cover

You need to subscribe to download the article.

Abstract

Following Geroch, Traschen, Mars and Senovilla, we consider Lorentzian manifolds with distributional curvature tensor. Such manifolds represent spacetimes of general relativity that possibly contain gravitational waves, shock waves, and other singular patterns. We aim here at providing a comprehensive and geometric (i.e., coordinate-free) framework. First, we determine the minimal assumptions required on the metric tensor in order to give a rigorous meaning to the spacetime curvature within the framework of distribution theory. This leads us to a direct derivation of the jump relations associated with singular parts of connection and curvature operators. Second, we investigate the induced geometry on a hypersurface with general signature, and we determine the minimal assumptions required to define, in the sense of distributions, the curvature tensors and the second fundamental form of the hypersurface and to establish the Gauss–Codazzi equations.